Florida, 2003Damaging Wind in Florida, March 17, 2003
March 17, 2003 · NWS MFL · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Mar 16, 2:25 PM EST, 11 hours 35 minutes earlier.
Area forecast discussion, Mar 16, 2:25 PM EST, 11 hours 35 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
225 PM EST SUN MAR 16 2003
.TONIGHT THROUGH TUESDAY NIGHT...
CURRENT WEAK SURFACE BOUNDARY ACCORDING TO MSAS THETA E ANALYSIS
RUNS FROM THE GULF WEST OF TAMPA EXTENDING TO MAYBE JUST NORTH OF
FMY TO NEAR LAKE OKEECHOBEE WITH ANOTHER WEAK NORTH-SOUTH TROUGH IN
THE ATLANTIC EAST OF THE PENINSULA. IN THE UPPER LEVELS, SHORTWAVE
CURRENTLY MOVING THROUGH THE NORTH CENTRAL GULF SETTING OFF A LARGE
CLUSTER OF TSRA WHICH WILL MOVE INTO THE FLORIDA PANHANDLE TONIGHT
AND MONDAY. ALL OF THIS SPELLS MOST OF THE DYNAMICS ALOFT WILL BE
NORTH OF OUR CWA BUT WE ARE LEFT IN THE VERY WARM, MOIST AND
UNSTABLE AIRMASS SETTING OFF AFTERNOON BOOMERS. GOT A MUCH EARLIER
START TODAY DUE TO LACK OF MORNING CLOUDS SO THE ATMOSPHERE
DESTABILIZED QUICKLY. ABOUT THE SAME SCENARIO FOR MONDAY SO EXPECT
EVENING ACTIVITY TONIGHT AND THEN AGAIN AFTERNOON INTO EVENING
ACTIVITY FOR MONDAY. ANOTHER STRONGER 50H TROUGH MOVING INTO THE
DESERT SOUTHWEST BECOMES A CUTOFF LOW BY TUESDAY WHICH BEGINS
BUILDING THE UPPER RIDGE OVER SOUTH FLORIDA ON MONDAY NIGHT AND
TUESDAY. 50H TEMPS WARM SIGNIFICANTLY ON TUESDAY WHICH WILL
STABILIZE THE AIRMASS AND PUT A LID ON CONVECTION. AT THE SURFACE,
AFOREMENTIONED UPPER FEATURES WILL ENHANCE SURFACE TROUGHING OVER
THE SOUTHERN PLAINS INTO THE SOUTH GULF STATES ALONG WITH RIDGING IN
THE ATLANTIC EAST OF FLORIDA. WHAT THIS MEANS IS THAT WINDS WILL
START OFF SOUTHEASTERLY TONIGHT, THEN SLOWLY VEER TO THE SOUTHWEST
BY MONDAY NIGHT AND TUESDAY. SO WITH THIS PATTERN, COULD POSSIBLY
SEE ONE OR TWO RECORD HIGHS FOR MONDAY AND THEN PLENTY OF RECORDS
FOR TUESDAY WITH MAV GUIDANCE SHOWING AROUND 90. THIS SEEMS
REASONABLE WHICH IS FIVE TO SEVEN DEGREES ABOVE FWC/MET GUIDANCE. SO
I COULD EITHER COMING OUT SMELLING LIKE A ROSE OR STINKING LIKE A
SKUNK (OR WHATEVER THE OPPOSITE IS OF SMELLING LIKE A ROSE).
.WEDNESDAY THROUGH SUNDAY...
STILL TOASTY ON WEDNESDAY AS RIDGING ALOFT REMAINS OVER US ALTHOUGH
NO DOUBT A DEGREE OR TWO COOLER AS WINDS BECOME MORE SOUTHERLY
INSTEAD OF SOUTHWEST BUT STILL WAY ABOVE NORMAL. AS WE GET INTO
THURSDAY AND FRIDAY, AFOREMENTIONED UPPER TROUGH AND ASSOCIATED COLD
FRONT MOVE A TAD CLOSER GRADUALLY LOWERING TEMPS. GFS EXTENDED
CONSISTENT IN BRINGING THE FRONT THROUGH SOUTH FLORIDA ON SATURDAY
WITH A LITTLE MOISTURE INCREASE. NOTHING TOO DRAMATIC SO WILL KEEP
SLIGHT CHANCE OF SHRA IN FORECAST FOR SATURDAY THEN DRYING AGAIN ON
SUNDAY ALONG WITH SLIGHTLY DRIER AND COOLER AIRMASS WHICH BRINGS US
BACK TO SEASONABLE LEVELS.
.MARINE...
NO HIGHLIGHTS ANTICIPATED AT THIS TIME AS WINDS WILL BE SOUTHEAST TO
SOUTHWEST THROUGH FRIDAY AT 15 KNOTS OR LESS. MODELS DO WANT TO SHOW
STRONGER WINDS LATE TONIGHT INTO EARLY MONDAY BUT FEEL THAT THIS IS
A BIT OVERDONE AND TOO FAST FOR ANY KIND OF GRADIENT TO RESPOND.
THEN THEY DECREASE THE WINDS BY LATE MONDAY INTO MONDAY NIGHT SO AT
THIS TIME I AM UNDERCUTTING THESE SPEEDS.
.FIRE WEATHER...
NO PROBLEMS ANTICIPATED.
PBI BB 070/084 070/089 072 2440
FLL BB 071/085 072/089 073 2420
MIA BB 072/086 073/090 074 2420
APF BB 069/082 072/086 072 -420
.MIA...NONE
Hazardous weather outlook, Mar 16, 5:00 AM EST, 21 hours before
FLZ063-066>075-161700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
500 AM EST SUN MAR 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY
...SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTH
FLORIDA THIS AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE.
ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
HANDEL
Thunderstorm Wind, Miami-Dade
- When
- March 17, 2:00 AM EST
- Where
- Miami-Dade County, 25 mi WSW of Florida City
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 25.320, -80.850
Large branches were blown down and tents were blown away at a campground in Everglades National Park.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Colorado, March 17 to 19, 20032 injured · $93 million · 12 events
- Tornadoes and Hail in Oklahoma, March 17, 2003$70,000 · F1 · 73 events
- Flood in New York, March 17 to 18, 2003$450,000 · 1 event
- Flooding in North Dakota, March 17 to 26, 2003$300,000 · 7 events
- Blizzard in Wyoming, March 17 to 19, 2003$100,000 · 8 events
- Flash Flood in Montana, March 17 to 18, 2003$115,000 · 1 event
- Winter Storm in Colorado, March 17 to 20, 200332 events
- Hail and Damaging Winds in Kansas, March 17, 20031 in hail · 28 events
- Damaging Wind in Florida, March 17, 2003$25,000 · 80 kt wind · 1 event
- Damaging Winds in Georgia, March 17, 2003$17,000 · 50 kt wind · 3 events
- Winter Storm in North Dakota, March 17 to 18, 200313 events
- Winter Storm in Wyoming, March 17 to 19, 200311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344590.